Illinois, 2009Lightning Strike in Illinois, February 26, 2009
February 26, 2009 · NWS ILX · 1 event in 1 county or zone
A strong low level jet stream and abundant moisture for late winter produced scattered, elevated thunderstorms in central Illinois early in the morning. One of these thunderstorms produced a lightning strike which did extensive damage to a home near Decatur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet stream and abundant moisture for late winter produced scattered, elevated thunderstorms in central Illinois early in the morning. One of these thunderstorms produced a lightning strike which did extensive damage to a home near Decatur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 26, 5:27 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Feb 26, 5:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
527 AM CST THU FEB 26 2009
.DISCUSSION...
ISSUED 330 AM CST THU FEB 26 2009
00Z SHORT RANGE MODELS FAIRLY SIMILAR IN EJECTING LOW PRESSURE
OVER EASTERN CO NE TO NEAR THE MO/IL/IA BORDER BY SUNSET AND TO
SOUTHERN LAKE MI BY 06Z/MIDNIGHT WHILE SWINGING A COLD FRONT SE
THROUGH CENTRAL/SE IL TONIGHT. THIS TO BRING CONVECTION TO THE
REGION TODAY AND TONIGHT AND SPC CONTINUES SLIGHT RISK OF SEVERE
STORMS THIS EVENING FROM I-74 SOUTH. INITIAL FORECAST CONCERN IS
ADDRESSING AREAS OF DENSE FOG AND POSSIBLE DENSE FOG ADVISORY OVER
EAST CENTRAL IL THIS MORNING. AFTER TODAY/TONIGHTS CONVECTION LOOKING
AT LIGHT SNOW CHANCES SAT ESPECIALLY SW AREAS WHERE LIGHT SNOW
ACCUMULATIONS POSSIBLE. VERY MILD TEMPERATURES TODAY WILL COOL BACK
TO A BIT BELOW NORMAL FRI THROUGH THIS WEEKEND AS UPPER LEVEL TROF
DIGS OVER THE EASTERN STATES.
09Z/3 AM SURFACE MAP SHOWS A FRONTAL BOUNDARY ALONG I-55 INTO
CENTRAL MO TO 1003 MB LOW PRESSURE IN EASTERN CO. AREAS OF DENSE
FOG HAVE DEVELOPED ACROSS EASTERN IL FROM I-55 EAST ALONG AND EAST
OF THE FRONTAL BOUNDARY. WILL BE ISSUING A DENSE FOG ADVISORY INTO
MID MORNING FOR EAST CENTRAL IL FROM I-55 EAST AND FROM I-70 NORTH.
TEMPS NEAR DEWPOINTS RANGED FROM THE LOW TO MID 30S FROM PEORIA
NORTH TO THE LOW TO MID 40S FROM QUINCY TO RANTOUL SE. SCATTERED
LIGHT SHOWERS WERE BEGINNING TO DEVELOP FROM RUSHVILLE TO PARIS SW
AHEAD OF APPROACHING LOW PRESSURE SYSTEM SW OF IL.
SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
MODELS DEEPEN LOW PRESSURE A BIT TO 1001 MB AS IT MOVES TO NEAR
THE IL/IA/MO BORDER BY SUNSET. WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS CENTRAL IL AS FRONT LIFTS BACK
NW OF THE IL RIVER VALLEY. CONVECTION WILL BECOME MORE WIDELY
SCATTERED IN SE IL THIS AFTERNOON WHILE HEAVIEST RAINS WILL BE NW
OF THE IL RIVER. LOW PRESSURE DEEPENS TO 999 MB OVER SOUTHERN TIP
OF LAKE MI BY MIDNIGHT AND BRING STRONG COLD FRONT SE TOWARD I-55.
SPC HAS SLIGHT RISK OF SEVERE STORMS THIS EVENING FROM I-74 SOUTH
WITH DAMAGING WIND GUSTS AND HAIL THE MAIN SEVERE WEATHER THREATS
WITH POSSIBLE SQUALL LINE. ISOLATED TORNADO POSSIBLE IN SW
COUNTIES TOO DUE TO FAVORABLE WIND FIELDS. INSTABILITY IS BETTER
DUE TO WARMER TEMPS TODAY THAN WHAT IT LOOKED LIKE WITH YESTERDAYS
MODEL RUNS. STRONG COLD FRONT SWEEPS THROUGH SE IL OVERNIGHT WITH
CONVECTION CHANCES DIMINISHING FROM NW TO SE OVERNIGHT. ALSO MUCH
COLDER AIR FILTERS IN ON BLUSTERY NW WINDS CHANGING LIGHT RAIN TO
LIGHT SNOW NW OF I-57 BUT LITTLE OR NO ACCUMULATIONS. INCREASED
HIGHS TODAY INTO THE LOWER 60S WITH UPPER 50S NW OF THE IL RIVER.
FRI CONTINUES TO LOOK DRY OVER IL WITH MUCH COLDER HIGHS IN THE
MID TO UPPER 30S CENTRAL IL AND LOWER 40S SE IL. CLOUDS SHOULD
DECREASE FROM THE WEST DURING THE DAY FRI WITH CANADIAN HIGH
PRESSURE SETTLING OVER THE UPPER MIDWEST.
ECMWF AND NAM SIMILAR IN BRINGING A FAIRLY STRONG SHORT WAVE SE
ACROSS MO SAT AND BRINGING LIGHT SNOW TO ESPECIALLY SW COUNTIES
WHERE 1 TO 2 INCHES POSSIBLE FROM JACKSONVILLE TO FLORA SW IN SW
IL. GFS IS FURTHER SW WITH THIS FEATURE BUT NOT THE MODEL OF
CHOICE AND DID NOT FOLLOW.
LONG TERM...SUNDAY THROUGH WEDNESDAY.
EXTENDED MODELS CONTINUE TO DIG AN UPPER LEVEL TROF OVER THE
EASTERN STATES BY SUNDAY. THIS TO KEEP TEMPS A BIT COOLER THAN
NORMAL FOR MAR 1 DESPITE MOSTLY SUNNY SKIES. MODELS HAVE BEEN
CONSISTENT WITH DEVELOPING A STRONG LOW PRESSURE SYSTEM IN THE SE
STATES AND MOVING UP THE ATLANTIC COAST THIS WEEKEND KEEPING ITS
PRECIPITATION SE OF THE OHIO RIVER. CANADIAN HIGH PRESSURE RIDGE
DRIFTS OVER IL MONDAY KEEPING IT COOL WITH HIGHS IN MID TO UPPER
30S WITH A FAIR AMOUNT OF SUNSHINE. UPPER LEVEL RIDGING INTO IL
BY TUE/WED WITH TEMPS MODERATING BACK ABOVE NORMAL AND STAYING
DRY.
HUETTL
&&
.AVIATION...
ISSUED 527 AM CST THU FEB 26 2009
TRICKY AVIATION FORECAST THROUGH THE 12Z TAF PERIOD. LIFR
CONDITIONS ONGOING ACROSS ALL TERMINALS IN THE VICINITY OF A
STALLED/DECAYING FRONTAL BOUNDARY. A DEVELOPING WARM FRONT TO THE
SOUTH OF THE REGION WILL LIFT THROUGH THE TERMINALS TODAY AHEAD OF
AN INTENSIFYING AREA OF LOW PRESSURE IN THE PLAINS...BRINGING WITH
IT A CHANCE OF SHOWERS/STORMS. EXPECT THIS FRONT TO BE NORTH OF
THE REGION BY AFTERNOON WITH PRECIPITATION CHANCES TAPERING OFF
FOR A TIME...WINDS GETTING GUSTY...AND CIGS/VSBYS IMPROVING IN ITS
WAKE.
AS THE DEVELOPING LOW MOVES INTO SOUTHERN LAKE MICHIGAN BY LATE
AFTERNOON/EARLY EVENING...SHOWER/STORM CHANCES RETURN ALONG/AHEAD
OF THE TRAILING COLD FRONT. SOME OF THESE STORMS COULD BE STRONG
TO SEVERE AND HAVE TRIED TO CAPTURE A COUPLE HOUR WINDOW THIS
EVENING IN THE TERMINALS WHERE THE STORMS APPEAR MOST LIKELY.
THE WINDS WILL SWING AROUND TO THE NORTHWEST BEHIND THE COLD FRONT
LATER TONIGHT...AND REMAIN QUITE GUSTY. PRECIPITATION CHANCES
EXPECTED TO QUICKLY END BEHIND THE FRONT AS MUCH COOLER/DRIER AIR
SURGES IN.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR ILZ038-
042>046-051>057-061.
&&
Hazardous weather outlook, Feb 26, 5:51 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
551 AM CST THU FEB 26 2009
ILZ027>031-036-037-040-041-047>050-271200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
551 AM CST THU FEB 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS WEST CENTRAL
ILLINOIS INTO NORTHERN ILLINOIS LATE THIS AFTERNOON INTO THIS
EVENING.
A WARM FRONT TO THE EAST OF THE APPROACHING LOW WILL LIFT NORTH
ACROSS THE REGION THIS MORNING AND WILL BE ACCOMPANIED BY
SCATTERED THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO RACE EAST
ACROSS THE REGION LATE THIS AFTERNOON AND THIS EVENING AS THE
APPROACHING LOW DRAGS A COLD FRONT ACROSS THE STATE. DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT WITH THESE STORMS...BUT LARGE HAIL
AND HEAVY RAINFALL ARE ALSO POSSIBLE.
FOR INTERESTS ALONG THE ILLINOIS RIVER...THE RIVER IS FORECAST TO
REMAIN ABOVE FLOOD STAGE AT HAVANA AND POINTS DOWNSTREAM FOR THE
NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEATHER DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION ON
SATURDAY...BRINGING A CHANCE OF LIGHT SNOW WITH IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 6 PM
AND 10 PM.
ILZ038-042-043-051>053-271200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
551 AM CST THU FEB 26 2009
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG...REDUCING THE VISIBILITY TO ONE QUARTER MILE OR
LESS...ARE LIKELY THROUGH MID MORNING. VISIBILITIES ARE EXPECTED
TO IMPROVE SIGNIFICANTLY BY MIDDAY.
A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS WEST CENTRAL
ILLINOIS INTO NORTHERN ILLINOIS LATE THIS AFTERNOON INTO THIS
EVENING.
A WARM FRONT TO THE EAST OF THE APPROACHING LOW WILL LIFT NORTH
ACROSS THE REGION THIS MORNING AND WILL BE ACCOMPANIED BY
SCATTERED THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO RACE EAST
ACROSS THE REGION LATE THIS AFTERNOON AND THIS EVENING AS THE
APPROACHING LOW DRAGS A COLD FRONT ACROSS THE STATE. DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT WITH THESE STORMS...BUT LARGE HAIL
AND HEAVY RAINFALL ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEATHER DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION ON
SATURDAY...BRINGING A CHANCE OF LIGHT SNOW WITH IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 7 PM
AND 11 PM.
ILZ044>046-054>057-061-271200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
551 AM CST THU FEB 26 2009
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG...REDUCING THE VISIBILITY TO ONE QUARTER MILE OR
LESS...ARE LIKELY THROUGH MID MORNING. VISIBILITIES ARE EXPECTED
TO IMPROVE SIGNIFICANTLY BY MIDDAY.
A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS WEST CENTRAL
ILLINOIS INTO NORTHERN ILLINOIS LATE THIS AFTERNOON INTO THIS
EVENING.
A WARM FRONT TO THE EAST OF THE APPROACHING LOW WILL LIFT NORTH
ACROSS THE REGION THIS MORNING AND WILL BE ACCOMPANIED BY
SCATTERED THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO RACE EAST
ACROSS THE REGION THIS EVENING AS THE APPROACHING LOW DRAGS A COLD
FRONT ACROSS THE STATE. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT
WITH THESE STORMS...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEATHER DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION ON
SATURDAY...BRINGING A CHANCE OF LIGHT SNOW WITH IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 8 PM
AND MIDNIGHT.
ILZ062-063-066>068-071>073-271200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
551 AM CST THU FEB 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS WEST CENTRAL
ILLINOIS INTO NORTHERN ILLINOIS LATE THIS AFTERNOON INTO THIS
EVENING.
A WARM FRONT TO THE EAST OF THE APPROACHING LOW WILL LIFT NORTH
ACROSS THE REGION THIS MORNING AND WILL BE ACCOMPANIED BY
SCATTERED THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO RACE EAST
ACROSS THE REGION THIS EVENING AS THE APPROACHING LOW DRAGS A COLD
FRONT ACROSS THE STATE. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT
WITH THESE STORMS...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEATHER DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION ON
SATURDAY...BRINGING A CHANCE OF LIGHT SNOW WITH IT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 8 PM
AND MIDNIGHT.
BAK
Lightning, Macon
- When
- February 26, 9:00 AM CST
- Where
- Macon County, 1.01 mi W of Forsyth
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 39.928, -88.969
Lightning struck a house on the west side of Forsyth causing a fire, and extensive damage to the home. There were no injuries, although the family dog had to be rescued by fire personnel.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 26, 20091 death · 12 injured · 1 event
- Winter Weather in Wisconsin, February 26 to 27, 20091 death · 20 events
- Strong Wind in Hawaii, February 26 to 28, 20091 death · $5,000 · 2 events
- Wildfire in New Mexico, February 26, 2009$157,000 · 1 event
- Flash Flooding and Flooding in Illinois, February 26 to 28, 2009$100,000 · 6 events
- Hail and Damaging Winds in Missouri, February 26, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, February 26, 2009$25,000 · 1.75 in hail · 13 events
- Winter Storm in Minnesota, February 26, 200931 events
- Hail and Damaging Wind in Arkansas, February 26, 2009$30,000 · 1.75 in hail · 7 events
- Winter Weather in South Dakota, February 26, 200924 events
- Winter Storm in Wisconsin, February 26, 200923 events
- Blizzard and Heavy Snow in Alaska, February 26 to 28, 200922 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153429.